A  A  A   Print
Certain Allergies Plus Blood Pressure Meds Could Be Bad Mix

Certain Allergies Plus Blood Pressure Meds Could Be Bad Mix

FRIDAY, Nov. 8 (HealthDay News) -- Doctors are warning people who take certain drugs for high blood pressure to watch out for a rare but sometimes serious side effect.

Patients who take ACE inhibitors may be more likely to experience oral allergy syndrome. And the drugs may increase the severity of their symptoms.

ACE inhibitors are drugs that end in the suffix "pril," and they include the drugs benazepril (Lotensin), enalapril (Vasotec) and lisinopril (Prinivil). Millions of people take lisinopril. It was among the top five most commonly prescribed medications in the United States in 2011, according to the market research firm IMS Health.

In oral allergy syndrome, the body confuses proteins in some fruits and vegetables for the proteins in irritating pollen grains. People who suffer from allergies to birch, grass, and ragweed pollen seem to be especially susceptible. A bite of cucumber or apple can cause the lips to tingle, itch and sometimes swell.

Symptoms are usually more annoying than dangerous. But add an ACE inhibitor to the mix, and the reaction may become more severe.

In cases presented at the annual meeting of the American College of Allergy, Asthma and Immunology this week in Baltimore, doctors recount how two patients experienced sudden itching and swelling of the lips, tongue and throat after eating fruit.

Both had been taking the drug lisinopril to treat high blood pressure. One woman had been taking the medication for 10 years without a problem before a bite of an apple landed her in the hospital.

"These reactions can be dangerous," said study author Dr. Denisa Ferastraoaru, an allergist at the Montefiore Medical Center, in New York City. "One of our patients received epinephrine in the emergency department," she said.

The problem is thought to be a chemical called bradykinin, produced in the body, that causes blood vessels to expand, lowering blood pressure. It's also known to trigger sudden swelling. Researchers believe bradykinin may prime the body to react to otherwise harmless proteins in fruit.

"There's a subset of people who genetically don't metabolize bradykinin very well, and those are the people who are at higher risk of having that reaction," said Dr. Joseph Diamond, a cardiologist at Long Island Jewish Medical Center, in New Hyde Park, N.Y., who was not involved with the case studies.

Diamond said previous studies have shown that women and African Americans have higher risks for developing an oral allergy while on an ACE inhibitor.

Diamond pointed out, however, that even in higher-risk groups, the strange side effect is uncommon, affecting less than 1 percent of patients who take the drugs.

"It's rare. It falls well within what's considered acceptable safety," he said.

Nonetheless, Diamond said that patients who are taking ACE inhibitors should be aware of the possibility that food could trigger a reaction. And if it happens, they should seek medical attention.

For some patients, allergists may advise switching blood pressure medications and avoiding raw produce to prevent future episodes.

More information

For more on oral allergy syndrome, head to the American College of Allergy, Asthma and Immunology.

SOURCES: Denisa Ferastraoaru, M.D., allergist, Montefiore Medical Center, New York City; Joseph Diamond, M.D., director, nuclear cardiology, Long Island Jewish Medical Center, New Hyde Park, N.Y.; presentation, American College of Allergy, Asthma and Immunology annual meeting, Nov. 7-11, 2013, Baltimore

 
Today's Interactive Tools
Related Items

The third-party content provided in the Health Library of phoebeputney.com is for informational purposes only and is not designed to diagnose or treat a health problem or disease, or replace the professional medical advice you receive from your physician. If you or your child has or suspect you may have a health problem, please consult your primary care physician. If you or your child may have a medical emergency, call your doctor or 911 or other emergency health care provider immediately in the United States or the appropriate health agency of your country. For more information regarding site usage, please visit: Privacy Information, Terms of Use or Disclaimer.

Follow us online:

© 2014 Phoebe Putney Health System  |  417 Third Avenue, Albany, Georgia 31701  |  Telephone 877.312.1167

Phoebe Putney Health System is a network of hospitals, family medicine clinics, rehab facilities, auxiliary services, and medical education training facilities. Founded in 1911,
Phoebe Putney Memorial Hospital (the flagship hospital) is one of Georgia's largest comprehensive regional medical centers. From the beginning, Phoebe's mission and vision
has been to bring the finest medical talent and technology to the citizens of Southwest Georgia, and to serve all citizens of the community regardless of ability to pay.